Discussions that mention nifedipine

High & Low Blood Pressure board


Anybody had hctz cause or aggravate edema?? Those of you that read my former post know I quit benicar in June and I've have been taking hawthorn since. Last Friday I ran out of my other bp drugs and could not get them because of car problem. Got them Sunday and didn't take them because edema in right foot and ankle had completely gone away for the first time since April, my breathing seemed more relaxed (no shortness of breath at all) and bp was fine, and bladder control back to normal. Monday bp was up a little so I took 1/2 my dose of hctz (which is 12.5 mg after cut in half). Within an hour I was dizzy and light headed. Two years of taking it that never happened. Light headed feeling left but an hour later my ankle started swelling and then my bp started rising ( 145/85). Then started running to the bathroom. Since about April, because of this stuff I've had a hard time controlling my bladder and urine in colorless and just continued to get worse but never felt dizzy, etc. I thought it might be related to the diabetes, but bs is down like it should be. In spite of this kidney function was fine when last checked so my dr acts as if lack of bladder control is in my head and I need hctz to take down edema anyway.

Tuesday morning I skipped that one and took my nifedipine. Have slight edema and bp is a little lower yesterday (wednesday). Running 130's/75-80. Now, the breathing is not like it was. At times I feel as if my asthma is kicking up a little. On the bright side, nutrients I'd ordered arrived while I was gone yesterday. I took 3 fish oils, l-arginine, folic acid, magnesium and an hour later pressure had dropped 15 points - 116/65.

I have another question and some of you might know. I came across an old article regarding magnesium. It said calcium and magnesium don't work together and to take them at different times. (Never heard that) My last blood test shows calcium just under high normal and mag just over low normal. I've been taking extra magnesium since last winter, and this is the lowest mag has ever been. I've been taking it altogether, until last night. I was taking high dose of metformin as that caused diahrea, and I'm thinking between that and hctz a lot of my nutrients were going in the sewer. OR, maybe I should take calcium without magnesium. Would welcome any thoughts or experiences anybody has had on any of this. Thanks.
Thanks for responding. I should have answered last night but I'm clearing out my mother's house to sell it and it was late. I appreciate your input.

First, I blame the hctz for the edema and maybe the shortness of breath that came with it. As for my asthma, I don't take anything for it. I got that under control over 20 years ago with herbs. It was due to allergies and a dr that wouldn't recognize as such. I got chickenpox at age 32 and they started up. It started as sinus and ears plugged, everything got worse while he insisted on trying more and more powerful anti-biotics and finally got to where I had bull-blown asthma symptoms. I had blue cross and needed a referal to see a specialist and was sick 8-9 mos of the year. I went to an herbalist that helped a friend with asthma. She treated the problems & I'd recover quickly in 2 or 3 weeks. The third time I had it and went to her was the last time I had bronchitis (Until 3 yrs later) I learned how to use the herbs, did juice fasting three times for three weeks and eventually built myself up so everything went away. (and quit the dr) Three years later I got the flu and the bronchial thing came back, had good ins and went to an allergist. Was allergic to 40% of what I was tested for. I had allergic reaction to one of his drugs so I went to my herbs. Three weeks later I was over it and he said he was positive I had asthma and was amazed as bad as I was that I could control it with herbs and said I would be better off if I never had to resort to the drugs. He said the original drs mis-diagnosis and not treating it properly when it started was the cause of it all.

I learned with the juicing that I have all kinds of sensitivities and learned to really pay attention to my body and anything that seems different I can usually pinpoint. To be sure, I wait and try it again (usually it's a food), if same thing happens I eliminate it. The first dr gave me keflex for a mild kidney infection I didn't even know I had, and my kidneys shut down. I had visions of being hospitalized and winding up on a kidney machine with him in charge. That experience scared me so much I didn't set foot in a drs office (except the allergist) for 20 years. Fortunately I was healthy.

My blood pressure hovered around borderline for a long time. Then the glucose showed a little high on annual health fair blood test so I broke down and went to a dr 5 years ago. He was worse than the first. He never addressed the glucose. Just told me to watch my diet, and don't take anything but a daily multiple vitamin. That messed things up and I had a blood vessel break in my eye.

Next dr was fine for awhile. A1c was 7.2 to start, got it to 5.7 in 7 months, diet only, and lost 30 lbs. I was on cozarr (12.5mg a day). My bp was higher in his office than at home - proved it to him, but he doubled cozarr - bs went up and so did bp and he doubled it again. After 4 mos heart pounded short while after taking it and heart rate sped up - to 100 - lasted about 2 1/2 yrs til I quit benicar in June when it dropped to normal. (Both drugs cause this in 5% of patients I believe I read- and benicar can raise triglicerides and mine jumped up)

Two years ago I went to a to clinic connected to hosp where I worked for 24 yrs. Bp was pretty high and it's been one drug after another, mainly to slow down the heart rate. Got a lung function test and blood oxygen was 93 and it should be 95 so I have a concentrator. Many times without using it my level is 95. I don't use it all the time and it's rare for me to feel like I'm not getting enough oxygen. As for metformin, I've taken it well over a year. I took 250 mg 2x a day and a1c went from 7.2 to 6.2. They doubled it and it went up to 6.8, so they doubled it again to 2000. (Do you think less-is-more? I do.) After awhile the diahrea started. (This happens in 51% of patients) They told me to quit it for a week to see if it goes away. It did, but they said to take it anyway. Now even 1000 causes diahrea. I've been taking 500 for over a month, but bs is much easier to control without benicar. I was having the diahrea when I had my last blood test that showed things out of whack. I also take glipizide which causes weight gain, and I need to lose. You can't win. I hate having to be on these drugs. Tiny dose of cozarr was fine, I was losing weight without half trying. Increasing it messed everything up. I had slight edema on diazide that I'd taken for 3 yrs and they switched me to hctz and it got worse.

Flowergirl. I came across a clinical trial involving edema caused by ace inhibitors and nifedipine. They used phynogenol (french maratime pine bark) to take down edema and the result was that it was quite successful and was determined that it was quite safe had no side effects. They administered 50mg 3x a day. And, it also helped take down the blood pressure. Perhaps it would help edema caused by other ccb drugs as well. I think I'll try it. Anything to get rid of the edema, and lower the bp a little more. I can't imagine being on 5 bp drugs and going through what you must go through.

Bethsheba. The old article on calcium and magnesium said calcium drives out mag. I think it also said that mag does not stay in the blood long unlike some other minerals. I see plenty of tablets that are cal only or with vit D. Maybe they've always been there and I didn't notice. I always took cal, mag & zinc then started coral calcium with all the nutrients, but I'm ready to switch back to multiple vit and cal,mag & zinc or something. I was taking the extra mag this last year because of the diabetes and it helped lower the pb and was shocked when blood test showed it was lower than last year.

Thanks again. I appreciate it.